Dairy Allergies and Asthma Inhalers

In recent weeks, I have been seeing many questions on message boards about inhalers and sudden reactions. Parents asking can steroids cause anaphylaxis, or that their provider prescribed medication to make their child better but one dose they ended up in the hospital.  Why? The answer is simple each and every time I ask does your child have a dairy allergy? And the answer has always been yes.

Many dry powder asthma inhalers ( DPI) like Advair can contain traces of milk. While a report was done, http://www.jacionline.org/article/S0091-6749(03)02677-0/abstract       https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4187530/

It appears the message has not made it to providers or ER physicians. As in the last month I have had 4 people with this issue.   This information is in the insert of the medication and online that if a patient has a milk allergy the should not take it. Do not use ADVAIR DISKUS if you have a severe allergy to milk proteins.  From Advair’s own website “Do not use ADVAIR DISKUS or ADVAIR HFA if you are allergic to any of the ingredients in the products. Ask your healthcare provider if you are not sure” Many other DPI also have milk this in not exclusive to Advair

As a certified asthma educator and as someone who is milk allergic as are my kids, I have learned I need to read every insert and do my own research on each and every medication my kids take.  I do find it disturbing that this is not common knowledge and patients are still being prescribed medications that will make them sick. Providers need to know about this contraindication as do Patients.

Parents ask questions! research the medications your children are given. Please ask a pharmacist if your provider can’t answer your question.

Providers please read up on milk allergies and asthma medications so that a patient isn’t given something that is going to make them sicker.

Again, this isn’t a big secret, many of us have known about this issue for years. I hope with this post I can help educate a few more people about this serious issue. Living with a dairy allergy is tough because not only do you need to worry about the food you eat, but also the medications you take.

As always if you have any questions please let me know, leave a comment or find me on twitter @harriet75

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s